Global Random Walk simulations of diffusion

paper

Abstract

Random walk methods are suitable to build up convergent solutions for reaction-diffusion problems and were successfully applied to simulations of transport processes in a random environment. The disadvantage is that, for realistic cases, these methods become time and memory expensive.

To increase the computation speed and to reduce the required memory, we derived a “global random walk” method in which the particles at a given site of the grid are simultaneously scattered following the binomial Bernoulli repartition. It was found that the computation time is reduced three orders of magnitude with respect to individual random walk methods. Moreover, by suitable “microscopic balance” boundary conditions, we obtained good simulations of transport in unbounded domains, using normal size grids. The global random walk improves the statistical quality of simulations for diffusion processes in random fields. The method was tested by comparisons with analytical and finite difference solutions as well as with concentrations measured in “column experiments”, used in laboratory study of soils’ hydrogeological and chemical properties.

Authors

C. Vamos
“Tiberiu Popoviciu” Institute of Numerical Analysis, Romanian Academy

N. Suciu
“Tiberiu Popoviciu” Institute of Numerical Analysis, Romanian Academy

H. Vereecken

O. Nitzsche

H. Hardelauf

Keywords

diffusion; unbounded domains; random fields

Cite this paper as

C. Vamoş, N. Suciu, H. Vereecken, O. Nitzsche, H. Hardelauf, Global Random Walk simulations of diffusion, pp. 343-354 in Scientific Computing, Validated Numerics, Interval Methods, Ed. Krämer and Wolff von Gudenberg, Kluwer Academic/Plenum Publishers, New York, 2001.
doi: 10.1007/978-1-4757-6484-0_28

References

see the expanding block below

PDF

http://citeseerx.ist.psu.edu/viewdoc/download?doi=10.1.1.560.5050&rep=rep1&type=pdf

soon

About this paper

Journal

Scientific Computing, Validated Numerics, Interval Methods

Publisher Name
Print ISSN

Not available yet.

Online ISSN

Not available yet.

Google Scholar Profile

soon

References

Paper in html format

References

[1] Chorin, A. J. Vortex Sheet Approximation of Boundary Layers. J. Comput. Phys. 27, 4 423–442, 1978.
CrossRef (DOI)

[2] Crank, J. The Mathematics of Diffusion. Oxford Univ. Press, 1975.

[3] Gardiner, C. W. Handbook of Stochastic Methods. Springer New York, 1983.
CrossRef (DOI)

[4] Matheron, G., and G. de Marsily. Is Transport in Porous Media Always Diffusive?. Water Resour. Res., 16, 901–917, 1980.
CrossRef (DOI)

[5] Nishidate, K. M. Baba and R. J. Gaylord, Cellular Automaton Model for Random Walkers. Phys. Rev. Lett., 77, 9, 1675–1679, 1996.
CrossRef (DOI)

[6] Neuendorf, O. Numerische 3D-Simulation des Stofftransport in einem heterogenen Aquifer. Ph.D. thesis, Rd-3421, Forschungszentrum Jülich, 1997.

[7] Nitzsche, O., H. Vereecken and O. Esser. Reactive Modeling of Lithium at Laboratory and Field Scale. In Pmc. Inter. Workshop on Modeling of Transport Processes in Soils at Various Scales in Time and Space, Leuven, November 1999.

[8] Schwarze, H., U. Jaekel and H. Vereecken. Estimation of Macrodispersivity by Different Approximation Methods. in press at Transport in Porous media, Kluwer, 2000.

[9] Suciu, N., Mathematical Background for Diffusion Processes in natural porous media. Forschungszentrum Jülich/ICG-4 Internal Report No. 501800, 2000.

[10] Tompson, A. F. B. and L. W. Gelhar. Numerical Simulation of Solute Transport-in Three-Dimensional, Randomly Heterogeneous Porous Media. Water Resour. Res., 26, 10, 2541–2562, 1990
CrossRef (DOI)

[11] Tompson, A. F. B., E. G. Vomvoris and L. W. Gelhar. Numerical Simulation of Solute Transport in Randomly Heterogeneous Porous Media: Motivation, Model Development, and Application. Internal Report UCID- 31381, Lawrence Livermore National Laboratory, Livermore, 1987

[12] Varadhan, S. R. S. Infinite Particle Systems and Their Scaling Limits. in Mathematical Physics 2000, Eds. A. Fokass, A. Grigorian, T. Kibble and B. Zegarlinski, pp. 306–315, Imperial College Press, 2000.
CrossRef (DOI)

[13] Weidoung, L., Convergence of a Random Walk Method for a Partial Differential Equation. Math. of Comp., 67, 593, 1998.
CrossRef (DOI)

Related Posts

Menu